First chemo: Hello We are living with... - Lung Cancer Support

Lung Cancer Support
3,269 members1,756 posts

First chemo

Cardinal1111
Cardinal1111

Hello

We are living with NSC lung cancer. We have been blessed that tarciva and tregresso have worked for the last 4 years. We just completed our first chemo treatment 4 days ago. We don’t know what to expect. So far we have dealt with the side effects of the steroids and loss of appetite. Also the food we normally like no longer appeals to us.

We are being treated with pemetrexed and Carboplatin. We are wanting to know what to expect in the upcoming weeks. Our doctor will follow up in the next couple of days to ensure the treatment is working. We do feel the breathing has gotten easier and we haven’t had any of the upset stomach issues.

We have a strong faith in our doctors and a stronger faith in god. So far things have gone well considering.

We send blessings to all that are on this journey.

13 Replies
oldestnewest
Denzie
DenzieModerator

The carboplatin will eventually make everything taste like metal. Use plastic forks and spoons or chopsticks. Eat anything that tastes good to you. If you have a hard time eating there are appetite stimulants that your doctor can prescribe.

Your hair may thin but it shouldn’t all fall out. Use a stool softener every day. Drink lots of water. If you run a temperature of 100.5 F call the doctor and head to the ER.

It’s a good sign that the breathing has gotten easier. I send hope that this is working.

Cardinal1111
Cardinal1111 in reply to Denzie

Thank for the quick reply!!

Glad we found this website.

I just started pemetrexid and cisplatin last Tuesday. I am doing well except for the constipation and fatigue on days 4 and 5. Yesterday I felt normal. My oncologist said that I have an 80 percent chance of keeping my hair. I am hoping that is correct. I am just focusing on drinking at least 85 ounces of water a day, eating healthy non processed foods and trying to walk 3-4 miles per day. I hope this works to kill microscopic cancer cells. I am with you having a strong faith in doctors, although I wish their follow up was better, and an even stronger faith in God. We will both get through this together Cardinal. God bless you and let me know how you are doing.

Cardinal1111
Cardinal1111 in reply to Gatorb8

Good Morning

Thank you for sharing your experience. This helps us and encourages us. Together we will all get through this.

Have a blessed day

I am sorry that you are going through this, but it sounds like you are in good hands.

I was on cisplatin and gemcitabine. My only side effects were nausea, lack of appetite, constipation, and tiredness. I never lost my hair.

I took carboplatin and another drug that escapes me at the moment. It was over 5 years ago. I did experience the metal taste. I also had a lot of nausea. Glad you seem to escape that. I did lose weight. Its hard to eat when everything tastes bad. I also went bald within just a couple treatments, but I was warned of that from the get go. I also was tired. Keep good thoughts. It does pass!

Update...

Been a week since first treatment

Not much of an appetite

Rash

Hot and cold flashes

Lack of energy

Anxiety and depression

Constipation

Have follow up with oncologist tomorrow

Hope he has some encouragement

Denzie
DenzieModerator in reply to Cardinal1111

Staying hydrated is the toughest thing to maintain. By now I hope you’ve added a stool softener. Staying well hydrated helps the intestines do their job moving matter through. It also protects the kidneys from building up concentrations of chemo.

Don’t be afraid to ask about anti anxiety and anti depressant meds. We are the patients for whom those drugs were created. The anti depressants take a couple weeks to come to full effect on the body so discuss how to use anti anxiety pills around building the effective dose of the other.

You don’t have to stay on them for a long time either. As you start to get stronger during recovery you can talk to your dr about tapering off of them.

Are the cold flashes an all over chill or just a cold burning pins and needle sensation in your feet and hands. If it’s that cold burning thing tell the doctor. That’s neuropathy and it can be managed.

Hot flashes. Do they come and go quickly as well or does it feel more like a fever? Many patients experience tumor fevers. They’re not sure why they happen yet but the favorite theory is that it’s your immune system ramping back up.

The flagging energy is going to remain a constant especially while in treatment. Walk a bit everyday. That will help recovery. If it becomes a severe problem they can give him ritalin to overcome it.

Please let us know what you learn.

Gatorb8
Gatorb8 in reply to Cardinal1111

Hi Cardinal

I am now on day 12 after my first treatment and I have been normal all week. I think the key is drinking 96 ounces of water and walking. I have been walking 4-5 miles every day as that was my routine prior to cancer. Make sure that you drink and that you are moving. It makes a big difference. I am also eating high fiber and my constipation has gone away. That impacts your appetite as well. The rash is a possible side effect. As for anxiety and depression, I have Olivia Newton John’s philosophy, no one know when they are going to die and neither do I. My life is the same as it was before until someone tells me that I don’t have long. We are in this to fight and win. Don’t let cancer define who you are. You are still Cardinal, the person you have always been. Live your life the way you have always as well. Remember that God will take away anxiety if you ask him too and he will always be by your side if you ask for forgiveness. Be strong and be yourself! Best wishes!

So sorry...sounds about “right.” I had 8 treatments of carbo-pem in 2015. I experienced the metal taste and difficulty staying hydrated, fatigue, decreased appetite, always warm never cold, hot flashes/sweating at night especially, constipation the few days after chemo, and leg swelling/edema. my hair thinned but not to the point that anyone noticed except me. I have continued on the pemetrexed (alimta) since then. I honestly found it pretty tolerable after the first few chemo treatments (i was recovering from pluerex catheter infection, chest tubes, mediastinum shift, hospitalization and more at same time.)

Keep the posts coming, and remain of good courage. Best wishes,

Jennifer

I also was started on pemetrexed and carboplatin for my first chemo in January 2018, 6 cycles 3 weeks apart. Must have worked pretty well because the oncologist put me on maintenance with only pemetrexed every 3 weeks. A constipation problem was solved with docusate s but only had to use it a few times. Side effects were pretty rugged on the combo but nothing with just the pemetrexed. After about 9 months I was switched to opdivo also with no side effects. I was a little confused that you said you were on Tagresso and tarcivo but then you were going to start pemetrexed and carboplatin.

Hello

Yes been on each of those at separate times tarcivo worked for a few years and tregresso worked for a little over a year

Now on latest regime next treatment in about a week

Been extremely tired and rash has started

I was on vitamin b-12 shots every 9 weeks or so and 4 mg of folic acid every day to prevent rash. I had a rash once and it went away quickly with this steroid cloth pad I forget the name of now . I think it was clindimycin. Worked great.

You may also like...